Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dig Liver Dis. 2002 Sep;34 Suppl 2:S78-80.

Probiotics in antibiotic-associated diarrhoea.

Author information

  • 1Internal Medicine, Catholic University Sacro Cuore, Rome, Italy.

Abstract

Antibiotic-associated diarrhoea is a common event. In some cases, it could represent a life-threatening event. Clostridium difficile colitis is a further distinct complication of antibiotic administration. Treatment options for antibiotic-associated diarrhoea and Clostridium difficile colitis include supplementation with several types of probiotics, as overviewed in this paper. Three randomised, double-blind, controlled clinical trials show a therapeutic effect of Saccharomyces boulardii in antibiotic-associated diarrhoea. The efficacy of Lactobacillus acidophilus and bulgaricus has also been ascertained in two double-blind controlled studies. Other studies focusing on Lactobacillus as a new preventive agent for antibiotic-associated diarrhoea are not double-blind. Among these, a positive effect of Lactobacillus rhamnosus GG, Bifidobacterium longum and Enterococcus faecium SF68 has been reported. Effectiveness of probiotics in antibiotic-associated diarrhoea has, therefore, a consistent scientific rationale, however few studies have performed an assessment of bacterial recovery in stools, and this approach may be helpful in deciding a more rigorous dose standardisation.

PMID:
12408447
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk